Progesterone gave me facial and body hair

by Kat
(Sydney, Australia)

I'm 28 and after blood and urine tests I was told I have literary no progesterone. I have been on the "Diane" pill for 12 years to help with my acne (which did not work) but mainly for contraceptive purposes.

I have regular periods but I was ordered by my doctor to go off the pill and take 100mg of bio identical compounded progesterone (troche) daily at night. After 2 months my acne flared up severely and I started growing dark black facial hair on my lip, chin, forehead, cheeks, sides of my neck, belly and back. I went back to my doctor who could not understand why it happened and told me to stop taking the progesterone. Its been 2 months since I stopped it and I continue to have the facial hair and cystic like acne, despite waxing weekly and using multiple acne treatments.

Was the dose too high and can anything be done as I am as hairy as a man and as oily/breakout faced as a teen? I'm desperate to try and look "normal" again as it has cost me my job and my social life.

Comments for Progesterone gave me facial and body hair

Click here to add your own comments

Aug 05, 2010
Progesterone gave me facial and body hair
by: Wray

Hi Kat The reason the pill is given for acne is it stops all ovarian function. Which means no egg is formed in the first half of the cycle and therefore no oestrogen and testosterone is made. It's the testosterone which causes the acne, the reason teenage boys get it far worse than girls. I can only assume the pill did not stop the ovaries completely and you were still making sufficient testosterone to cause the acne. By coming off the pill, the ovaries would be functioning normally and making much more testosterone. Hence a worsening of your acne symptoms, plus hairiness too. Unfortunately it can be months after stopping the pill that women begin ovulating again. It's not until this occurs that progesterone is made. Progesterone is sufficient amounts suppresses both oestrogen and testosterone. It needs to be in the range 100-200mg/day to be affective, but in your case the higher amount will probably be needed initially. Troches are not an affective delivery system, for more info on this please see our web page on Progesterone application methods. Unfortunately it seems to be favoured by Australian doctors. Much of the progesterone in the troche is swallowed, this gets destroyed by the gut and liver, so very little is in fact getting to where it's needed. We do have a web page on Acne. Please look through it, as diet is critical too. Excess carbs/sugar leads to excess insulin, which leads to excess testosterone. Has anyone checked to see if you have poly cystic ovaries? Please have a look at our page on PCOS. It could throw further light on your problem. The only safe contraceptive is the copper T IUD, this does not stop ovarian function, and is as affective as oral contraceptives. Take care Wray

Aug 06, 2010
I am sorry
by: lorrie

Hello I am sorry you are going through this situation. I had some problems with progesterone. I gained 30lbs in four months. I am working out like crazy with little results. My doctor said it will take two or more cycles of my periods to leave my system. I hope this help you somewhat. Good Luck.

Aug 08, 2010
I am sorry
by: Wray

Hi Lorrie It's a pity you weren't warned about the stimulating affect progesterone has on oestrogen when first using it. We have more info on our page on Oestrogen Dominance. Oestrogen is a mitogen, causing cells to divide and multiply, including fat cells. Fat cells are themselves a non-ovarian source of oestrogen, so a vicious cycle ensues. Oestrogen also causes water retention. Progesterone is slightly thermogenic, which means it speeds metabolism slightly. It's also an excellent diuretic, so much so it's now given via IV transfusion to brain trauma victims to prevent the oedema that forms. If sufficient is used it suppresses oestrogen, reversing the above symptoms. I can only assume the amount you were told to use was insufficient, so this kept stimulating oestrogen. The amount should be between 100-200mg/day, for more info please see our page on How to use progesterone cream. You might like to see the various delivery methods used, some being far more affective than others. Please see our page on Progesterone application methods. It's lucky progesterone doesn't cause us to gain weight, as every pregnant woman would blow up like a balloon! We make over 400ng/ml per day during our third trimester. Take care Wray

Aug 20, 2010
PMT
by: Lily

Hi, I've suffered from PMT depression, for the full two weeks before menstruation, for 20 years. I am wondering if I can ask the doctor for anything specific to assist with this problem. I have been on the birth control pill a number of times and, similar to one of the other women, I gained 40 pounds in four months which took a long time to lose. So I do not favour using the pill as a method to reduce my PMT symptoms. From the comments above it seems that a prescription of progesterone would be the best option - but what dosage or application method is best?

Aug 26, 2010
PMT
by: Wray

Hi Lily The pill doesn't usually help PMT, in fact in many women it worsens it, as it stops ovarian function, including ovulation. If we don't ovulate we don't make progesterone. Progesterone should rise during the luteal phase, which is the 14 days before menstruation. It seems yours didn't or certainly not enough to counter the rise in oestrogen. It also drops sharply just before we bleed, which only makes things worse. I generally recommend 100-200mg/day, the higher amount if symptoms are particularly bad. For more info please see our page on How to use progesterone cream. But before you do please see this page on Oestrogen Dominance first. I find the cream the best delivery system, but for more info please see this page on Progesterone application methods. Take care Wray

Sep 02, 2010
dysfunctional uterine bleeding
by: JENNY

I'm 42 years old, 7 years ago I had a tubal ligation done. Everything was fine until about March of 2010 I didn't get a period. In April my period came on and it didn't want to stop. My period has been flowing off and on for 5 months. My Gyn gave me Loestrin birth controls and they worked for about 2 weeks, and then they gave me Megace to stop the bleeding and it stopped, so we tried another kind of birth control called Ovcon 35 and it worked for about 2 weeks. Then I prayed about it and the Holy Spirit led me to the book "The Bible Cure for Menopause" by Don Colbert, MD and that's where I read about natural progestrone, so I found this site to read up on it some more. I tried it and it stopped the bleeding and the hot flushes, mood swings and everything.

How do I get regulated now since I have gotten the flow to stop. I started using Pro-gest on Aug. 26,10 and I stopped bleeding on August 28,10. I've been using Pro-gest everyday since.
I do have 2 fibroids and a cyst on both ovaries and an enlarged uterus. I do thank God for you and this site because my doctor suggested a D&C but I didn't want it.

Sep 09, 2010
dysfunctional uterine bleeding
by: Wray

Hi Jenny Thanks for the kind words. I'm so pleased the progesterone helped you, it does stop heavy bleeding if enough is used, plus hot flushes, mood swings etc. I generally recommend 100-200mg/day, the higher amount if symptoms are bad or there is a long standing problem such as fibroids or cysts. As you don't have a cycle at present, but you have stopped bleeding, when you are ready stop using the cream. You should bleed within a day or two. Assuming all goes well and you bleed for a few days, count day 1 as the first day of bleeding, and start using the cream again on day 15. Use it for the next 14 days, stop again and you should bleed. Bear in mind progesterone can upset the cycle initially, but it does settle down within a few cycles. If you find you bleed and it doesn't stop, you should go back to using it daily for a few more weeks. It means your uterus is still weakened from the bleeding you've experienced. Then try stopping and starting again as I've described above. If your normal cycle length is shorter or longer than 28 days, it will assert itself in time. But using the average 28 cycle initially is easier. We do have more info on How to use progesterone cream. Please read through the page as it gives a better idea on when to use it, and how much etc. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.


Search over 7,500 pages on this site...